Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 151, NWS Lincoln, IL

June 25, 2024Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 25, 2024, 8:43 PM CDT for Knox County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2024, 8:43 PM CDT (01:43 UTC)
Expired
Jun 25, 2024, 9:15 PM CDT
In force
32 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 80 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 5:17 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-485 J/kg
Mixed-layer LCL
2407 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

509 
WUUS53 KILX 260143
SVRILX
ILC095-260215-
/O.NEW.KILX.SV.W.0151.240626T0143Z-240626T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
843 PM CDT Tue Jun 25 2024

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Western Knox County in west central Illinois...

* Until 915 PM CDT.

* At 842 PM CDT, a severe thunderstorm was located over Knox, moving 
  east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  western Knox County, including the following locations... Gilson,
  Galesburg Municipal Airport, Delong, and East Galesburg.

This includes Interstate 74 between mile markers 34 and 58.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4077 9044 4115 9043 4115 9013 4076 9017
TIME...MOT...LOC 0142Z 281DEG 36KT 4095 9022 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MJA
1 follow-up statement
971 
WWUS53 KILX 260206
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
906 PM CDT Tue Jun 25 2024

ILC095-260216-
/O.EXP.KILX.SV.W.0151.000000T0000Z-240626T0215Z/
Knox-
906 PM CDT Tue Jun 25 2024

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KNOX COUNTY WILL
EXPIRE AT 915 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Illinois.

&&

LAT...LON 4077 9044 4115 9043 4115 9013 4076 9017
TIME...MOT...LOC 0206Z 281DEG 36KT 4091 8993 

$$

MJA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 6:36 PM CDT, 2 hours 7 minutes earlier. Its key messages:

  • Slight Risk (15% within 25 miles) of severe storms today and tonight, tapering to a Marginal Risk (5%) Wednesday across southeast Illinois.
  • Expect a break from the heat starting Wednesday with highs generally in the lower to mid 80s through Friday. There will be a brief break from the humidity briefly Thursday with dew points dipping into the 50s.
Area forecast discussion, Jun 25, 6:36 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
636 PM CDT Tue Jun 25 2024

.KEY MESSAGES...

- Slight Risk (15% within 25 miles) of severe storms today and
  tonight, tapering to a Marginal Risk (5%) Wednesday across
  southeast Illinois.

- Expect a break from the heat starting Wednesday with highs
  generally in the lower to mid 80s through Friday. There will be
  a brief break from the humidity briefly Thursday with dew
  points dipping into the 50s.

&&

.DISCUSSION...
Issued at 202 PM CDT Tue Jun 25 2024

As of 2pm this afternoon, storms are ongoing from near Mt Sterling
to Springfield in west central Illinois, and from Effingham to
Dennison in east central/southeast Illinois. These storms have
kicked out an outflow boundary that has surged well ahead, except
for the storms in east central Illinois which are riding the
outflow boundary and consequently have been much stronger. Ahead
of the outflow boundary, SPC meso-analysis suggests that around
3000-3500 J/kg MLCAPE is present coinciding with marginal
effective shear of around 25-30kt. There parameters continue to
support a chance for severe weather, but so far most of the
storms quickly fall behind the boundary where the severe threat is
much lower. While the outflow boundary continues to surge south
and southwest, it is encountering moderate WSW flow gusting to
around 20kt which will help impede its progress. Until there is
notable slowing of the boundary, storms forming on the front will
continue to fall behind and become elevated with low end wind/hail
threat. 18Z WoFS run suggests that new severe convection is most
likely near the I-70 corridor through 22Z, then diminishes in
coverage through 00Z as storms exit the forecast area.

This evening, a modest low level jet will set up across portions
of Kansas and Missouri with strongest focus near the IA/MO state
line initially. This should cause a renewed uptick in
thunderstorm activity within a still strongly unstable atmosphere
(MLCAPE in excess of 3000 J/kg per latest RAP). These storms
followed the cloud bearing flow and instability axis east-
southeast into portions of west central Illinois mid to late this
evening and elsewhere across central Illinois overnight. Some of
this activity may end of being shunted further south due to
ongoing convection, so will have to monitor trends with these
storms as some could once again be severe. Several CAMs indicate
these storms will grow upscale with a QLCS impacting areas from
eastern KS into central IL, though the further eastern solutions
may not pan out due to ongoing convection this afternoon.

Main H5 trof and attendant cold front (possibly locally enhanced
by remnant MCV) is poised to move across central Illinois
Wednesday morning and afternoon. Some modest destabilization is
possible across portions of SE Illinois by early afternoon, but it
remains uncertain if storms will be able to tap into this before
exiting the area with the cold front. Better chances for severe
storms are in place just S/E of the forecast area but will need to
keep a close eye on the counties south of I-70 before frontal
passage midday Wednesday.

High pressure will build across the Upper Midwest Wednesday behind
the departing cold front and precip chances will diminish
accordingly from the northwest through the day. Temperatures and
humidity levels will turn briefly more comfortable particularly
Thursday under the influence of this air mass. Highs will be in
the lower to mid 80s both days with dew points eventually
bottoming out in the upper 50s to lower 60s Thursday.

As the ridge axis shifts to the east coast late in the week,
return flow will overspread the lower and mid Mississippi River
Valley with dew points building back up to around 70 degrees
Friday. The chance for showers and storms will accompany the
increase in humidity as mid level warm air advection overspread
the area Friday, followed by more showers and storms as a cold
front sweeps across the region Saturday. Both the GFS and ECMWF
indicate that portions of the region will have instability and
shear favorable for severe storms, but details will have to be
ironed out in the coming days.

Deubelbeiss

&&

.AVIATION...  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 636 PM CDT Tue Jun 25 2024

Though storms have moved south of the TAF sites early this
evening, another line of storms has developed across northern IL
into eastern IA and am expecting them to drop south back toward
the TAF sites in a few hours. Some HiRes models forecast show
storms getting toward the TAF sites tonight, while others have the
storms weakening as they move south. Current airmass over central
IL has been worked over quite a bit, so concerned that storms will
not hold together long after getting into the area. Do think
showers and VCTS will reach PIA and BMI in 3-4hrs, but only VCSH
reaching SPI, DEC, CMI later this evening. Any pcpn will not last
very long...maybe only 2-3hrs and then be done. MVFR clouds are
expected to arrive after midnight tonight and continue into the
early morning hours. Think more precip will be possible later
afternoon, but some uncertainty in this so have left out at this
time. Winds will be southwest through the night but then become
northwest after the FROPA tomorrow morning.

Auten

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 25, 2:49 PM CDT, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
249 PM CDT Tue Jun 25 2024

ILZ027>031-036>038-262000-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
249 PM CDT Tue Jun 25 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Periods of thunderstorms will occur through tonight. These will be
strong to severe at times, with damaging winds the main concern.
However, some hail is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Any lingering storms on Wednesday should be out of the area by
midday, but severe weather is not expected.

Additional thunderstorms are expected Friday and Saturday. The
severe weather potential is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

Expected storm motion is toward the east-southeast around 30 mph.

ILZ040>057-061>063-066>068-071>073-262000-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-
Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-
Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-
Lawrence-
249 PM CDT Tue Jun 25 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Periods of thunderstorms will occur through tonight. These will be
strong to severe at times, with damaging winds the main concern.
However, some hail is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered storms will linger into Wednesday, diminishing in the
afternoon. Severe weather is not expected.

Additional thunderstorms are expected Friday through Saturday. The
severe weather potential is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

Expected storm motion is toward the east-southeast around 30 mph.

Deubelbeiss

In the hours before

Local storm report, Jun 25, 8:21 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
821 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 AM     Rain             Wataga                  41.03N 90.28W
06/25/2024  M1.19 Inch       Knox               IL   Trained Spotter

            Rain total for one hour from SWOP observer.

&&

CP
Local storm report, Jun 25, 8:23 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
823 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Rain             2 NW Littleton          40.26N 90.65W
06/25/2024  M1.73 Inch       Schuyler           IL   Trained Spotter

            Storm total from SWOP observer.

&&

CP
Local storm report, Jun 25, 8:26 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
826 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     Rain             Astoria                 40.23N 90.36W
06/25/2024  M1.01 Inch       Fulton             IL   Trained Spotter

            Storm total from SWOP observer.

&&

CP
Local storm report, Jun 25, 8:29 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
829 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     Rain             1 ENE Washington        40.71N 89.39W
06/25/2024  M1.27 Inch       Tazewell           IL   Trained Spotter

            Storm total from SWOP observer.

&&

CP
Local storm report, Jun 25, 8:31 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
831 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     Rain             2 WNW South Jacksonvill 39.73N 90.28W
06/25/2024  M1.10 Inch       Morgan             IL   Trained Spotter

            Storm total from SWOP observer.

&&

CP
Local storm report, Jun 25, 8:40 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
840 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Non-Tstm Wnd Dmg 1 WNW Champaign         40.12N 88.28W
06/25/2024                   Champaign          IL   Broadcast Media

            large (6-8 inch) tree branches snapped.

&&

RAC

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:21 PM CDTSevere Thunderstorm WarningILXStark39 min
Jun 25, 7:46 PM CDTSevere Thunderstorm WarningILXMarshall44 min
Jun 25, 7:53 PM CDTSevere Thunderstorm WarningILXKnox, Peoria, Stark37 min
Jun 25, 8:04 PM CDTFlash Flood WarningILXMarshall, Stark3 hr
Jun 25, 8:20 PM CDTSevere Thunderstorm Warning Considerable damage threatILXFulton, Knox, McLean, Marshall, Peoria, Stark and 2 more55 min
Jun 25, 9:15 PM CDTSevere Thunderstorm WarningILXFulton, Logan, Mason, Peoria, Tazewell45 min
Jun 25, 10:01 PM CDTSpecial Weather StatementILXCass, Logan, Mason, Menard29 min
Jun 25, 10:37 PM CDTSpecial Weather StatementILXMorgan, Sangamon53 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.